Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Children)

ANTIBIOTICS CAUSING DIARRHEA?

07/08/2003

Question:

MY 6 YR. OLD HAS HAD 2 TOOTH INFECTIONS IN THE LAST YR. BOTH TIMES HE HAD TO TAKE 10 DAY PRESCRIPTIONS OF ANTIBIOTICS TWICE TO GET RID OF THE INFECTIONS BEFORE HIS DENTIST DID A PULPOTOMY. THE LAST INFECTION HE HAD THE DENTIST PRESCRIBED HIM A STRONGER ANTIBIOTIC THE 2ND TIME AROUND, I DON`T REMEMBER THE NAME. THE OTHER TIMES HE HAD AMOXICILLIN. I WAS TOLD THAT THE STRONGER ANTIBIOTIC COULD CAUSE DIARRHEA AND UPSET STOMACH AND TO MAKE SURE HE TOOK IT ON A FULL STOMACH. MY SON DID HAVE MILD DIARRHEA THE LAST FEW DAYS OF TAKING IT. MY SON WAS DONE WITH THE ANTIBIOTICS AROUND THE END OF MAY, HOWEVER HE HAS BEEN HAVING DIARRHEA 3-4 TIMES A DAY SINCE THEN. HE IS NOT COMPLAINING OF A STOMACHACHE AND HE IS EATING FINE. I WAS WONDERING IF THIS IS A NORMAL SIDE EFFECT OF THE ANTIBIOTICS AND IF SO HOW LONG COULD IT LAST? I`M LOOKING FOR ANOTHER DENTISTS` OPINION BEFORE I TALK TO HIS DENTIST. THANK YOU.

Answer:

You should take your child to a pediatrician to evaluate the diarrhea. It is unlikely that the course of antibiotics that your child took in May would cause diarrhea after this period of time. 

For more information:

Go to the Dental and Oral Health (Children) health topic, where you can:

Response by:

Dennis J McTigue, DDS Dennis J McTigue, DDS
Professor of Pediatric Dentistry
College of Dentistry
The Ohio State University